Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 25, NWS Binghamton, NY

July 7, 2004Tioga County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 7, 2004, 9:11 PM EDT for Tioga County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 9:11 PM EDT (01:11 UTC)
Expired
Jul 8, 2004, 12:15 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Tioga County, NY

The radar

The Binghamton radar (KBGM), 29 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 080122 CCA
FFWBGM
NYC107-080415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
911 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN TIOGA COUNTY IN CENTRAL NEW YORK

* UNTIL 1215 AM EDT

* AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OF 3 TO 4 INCHES HAD FALLEN OVER NORTHERN TIOGA 
  COUNTY WITH MODERATE RAIN TO CONTINUE OVER THE NEXT COUPLE HOURS. 
  LAW ENFORCEMENT OFFICIALS HAD INDICATED THAT FLOODING OF ROADS AND
  SLUICE PIPES WAS OCCURRING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILLSEYVILLE...RICHFORD...NORTH SPENCER AND BERKSHIRE. PERSONS NEAR
  MICHIGAN...HUBBY AND WILSEYVILLE CREEKS SHOULD BE ALERT FOR FLOODING
  ALONG THESE STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NUMEROUS 
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 4242 7618 4231 7610 4218 7649 4229 7652
      4232 7631

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:50 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 3:50 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT WED JUL 7 2004

.SHORT TERM (TONIGHT - FRIDAY)...
SHORT WAVE OVER THE OHIO VALLEY ALONG WITH PREFRONTAL TROF CROSSING
CWA LATER THIS EVENING WILL CONTINUE WIDESPREAD AREA OF CONVECTION
INTO THE EVENING HOURS. CAPE AND WIND FIELDS NOT VERY IMPRESSIVE FOR
DEVELOPMENT OF SVR CONVECTION BUT K INDEX/WARM CLOUD LAYER AND HIGH
PWATS INDICATE THE POTENTIAL FOR TORRENTIAL DOWNPOURS IN ANY STRONG
CONVECTION. ETA MODEL SHOWS STRONG UVV OVER CWA BETWEEN 00-06Z, THIS
IS IN RESPONSE TO SHORT WAVE, UPPER LEVEL DIVERGENCE AND ASSOCIATED
MID LEVEL JET ALTHOUGH NOT VERY STRONG. BY LATE EVENING CONVECTION
SHOULD DIMINISH ACROSS WESTERN ZONES AND AROUND 06Z CNTRL AND
EASTERN ZONES.

THURSDAY...SFC COLD FRONT CROSSES REGION LATE MORNING/EARLY
AFTERNOON PERIOD. ETA MODEL SOUNDINGS INDICATE CAPES AROUND 1000
J/KG. MID/UPPER LEVELS DRY OUT SIGNIFICANTLY BUT ENOUGH LOW LEVEL
MOISTURE AND CAPE CONTINUE TO JUSTIFY AFTERNOON CHC POPS FOR TSRA.

THURSDAY NIGHT/FRIDAY...AFTER LINGERING EVENING ACTIVITY ACROSS
EASTERN ZONES CONVECTION WILL DISSIPATE. SFC HIGH PRESSURE WILL NOSE
IN ONFRIDAY BUT H5 COLD POOL AND LOW LEVEL MOISTURE WILL MAKE FOR A
PARTLY SUNNY BUT RATHER COOL DAY FOR MID SUMMER.

.LONG TERM (FRI NIGHT - WED)...
MODELS INDICATING 500 MB ZONAL FLOW REGIME BECOMING ESTABLISHED
ACROSS US/CAN BORDER BY THE WEEKEND.  LOOKS LIKE FLOW WILL HAVE MORE
A WNW SLANT ATTM...AND WITH LOW PRESSURE ENTRENCHED IN VCINITY OF
HUDSONS BAY...EXPECTED FLOW TO BE FAIRLY ENERGENTIC...PARTICUARLY
AFTER THE WEEKEND.  TATHER THAN TRY TO TIME FEATURES OR DETERMINE
WHAT IS CONV FEEDBACK...HAVE OPTED TO JUST PAINT THE EARLY PART OF
NEXT WEEK WITH CHC POPS.

HAVE GONE SLIGHTLY ABOVE NORMAL WITH MAX TEMPS THROUGH THE
PERIOD...ALTHOUGH 850 TEMPS ARE DOWN A BIT FROM PREVIOUS MODEL RUNS.

&&

.AVIATION...
IN GENERAL...EXPECT SHRA/TSRA TO POP UP AT ANY TIME THIS AFTERNOON
AND EVE...WITH ANY CONVECTION PRODUCING MVFR VIS WITH BRIEF IFR/LIFR
VISBYS IN VERY HEAVY RAIN AND FOG.  MOST SIGNIFICANT CONVECTION
LOOKS LIKE IT WILL OCCUR IN THE 22Z-03Z TIMEFRAME.  CONVECTION
EXPECTED TO WEAKEN AND DISSIPATE AROUND 06Z.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&

SHORT TERM...RRM
LONG TERM/AVIATION...CEMPA
Hazardous weather outlook, Jul 7, 4:34 AM EDT, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 AM EDT WED JUL 7 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-071033-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
434 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS LATE THIS MORNING AND EARLY AFTERNOON WILL
BECOME MORE NUMEROUS LATE IN THE DAY AND THIS EVENING.  ALTHOUGH
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MJ

In the hours before

Special weather statement, Jul 7, 6:01 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT WED JUL 7 2004

NYZ015>018-072300-
CAYUGA NY-ONONDAGA NY-SENECA NY-YATES NY-
601 PM EDT WED JUL 7 2004

...THUNDERSTORMS WITH HEAVY RAIN AND BRIEF GUSTY WINDS MOVING INTO
THE AREA...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CLUSTER WITH HEAVY RAINFALL...NEAR PENN YAN MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...CANOGA AND UNION
SPRINGS AT 630 PM...AUBURN AND SKANEATELES AT 645 PM...MARYSVILLE AND
ELBRIDGE AT 700 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE AND A HALF INCHES IN ONE HOUR ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING IN TOWNS AND LOW LYING AREAS. WINDS MAY ALSO GUST
AROUND 35 MPH AS THESE STRONG STORMS MOVE THROUGH THE AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

IF THE STORM STRENGTHENS...BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

JAB
Special weather statement, Jul 7, 6:22 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT WED JUL 7 2004

NYZ036-037-072315-
MADISON NY-ONEIDA NY-
622 PM EDT WED JUL 7 2004

...THUNDERSTORM WITH HEAVY RAIN AND BRIEF GUSTY WINDS MOVING INTO
THE AREA...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH HEAVY RAINFALL AND POSSIBLE WIND GUSTS
AROUND 35 MPH...ALONG A LINE EXTENDING FROM ONEIDA TO LAFAYETTE TO
CORTLAND....MOVING EAST AT 20 MPH.

THE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE NEAR...STOCKBRIDGE AND
PETERBORO AT 645 PM...YORKVILLE AND NEW YORK MILLS AT 700
PM...DEERFIELD AND MORRISVILLE AT 715 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE AND A HALF INCHES ARE POSSIBLE IN A SHORT
AMOUNT OF TIME. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE FLOODING OF TOWN ROADS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

JAB
Special weather statement, Jul 7, 6:57 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
657 PM EDT WED JUL 7 2004

NYZ017-018-036-080000-
CAYUGA NY-MADISON NY-ONONDAGA NY-
657 PM EDT WED JUL 7 2004

...THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING MOVING INTO
THE AREA...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING
...ALONG A LINE EXTENDING FROM SKANEATELES TO MORAVIA...MOVING
NORTHEAST AT 30 MPH.

THE THUNDERSTORMS WITH HEAVY RAINFALL WILL CROSS SKANEATELES LAKE
AROUND 705 PM AND THEN BE NEAR...SYRACUSE AND TAUNTON AT 715
PM...EAST SYRACUSE AND POMPEY AT 730 PM...LAKEPORT AND BRIDGEPORT AT
745 PM...PERRYVILLE AT 800 PM.

EXPECT HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE
PATH OF THE STORM. WINDS MAY GUST BRIEFLY AROUND 30 MPH. LOCALIZED
RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN AN HOUR OR LESS.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING. BOATERS SHOULD QUICKLY FIND SAFE HARBOR.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

JAB
Special weather statement, Jul 7, 7:26 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EDT WED JUL 7 2004

NYZ025-044-080030-
CORTLAND NY-TOMPKINS NY-
726 PM EDT WED JUL 7 2004

...THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS MOVING INTO THE
AREA...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR DANBY....OR ABOUT 5 MILES
SOUTH OF ITHACA...MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...CAROLINE AND
SLATERVILLE SPRINGS AT 745 PM...HARFORD AND HUNTS CORNERS AT 800
PM...LAPEER AND VIRGIL AT 815 PM...FREETOWN CORNERS AND EAST
FREETOWN AT 830 PM...

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM AND POSSIBLE WIND
GUSTS AROUND 35 MPH. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE AND A
HALF INCHES ARE POSSIBLE IN AN HOUR. MOTORISTS SHOULD WATCH OUT FOR
PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. ADDITIONAL
THUNDERSTORM CELLS WILL BE MOVING THROUGH THE AREA THROUGH 9 PM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

JAB
Special weather statement, Jul 7, 8:05 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
805 PM EDT WED JUL 7 2004

NYZ024-025-036-037-044>046-055-056-080100-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-MADISON NY-ONEIDA
NY-OTSEGO NY-TIOGA NY-TOMPKINS NY-
805 PM EDT WED JUL 7 2004

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...

AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL FROM 28 MILES
NORTHEAST OF HAMILTON TO 9 MILES WEST OF WAVERLY...MOVING SOUTHEAST
AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
WAVERLY AND MARATHON AT 825 PM.
OWEGO AT 845 PM.
NORWICH...COOPERSTOWN AND BINGHAMTON AT 900 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH IN LESS THAN AN HOUR ARE POSSIBLE WITH
STRONGER STORMS. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE FLOODING IN TOWNS AND CITIES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

JAB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:42 PM EDTFlash Flood WarningBGMChemung3 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.